The Difference Between Mucinex And NyQuil

In our latest question and answer, the pharmacist discusses the difference between NyQuil and Mucinex.

Question

Can you tell me what is the difference between Mucinex and NyQuil? Which one would be better for me?

Asked by Laurence On Mar 24, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 24, 2019
Mucinex Vs. NyQuil Picture With Text

Overview

Mucinex and NyQuil are over the counter products that are used to treat symptoms of the cold and flu.

However, they contain different active ingredients.

Mucinex contains guaifenesin, an expectorant, while NyQuil is a combination ingredient product, containing:

In the next sections, I discuss NyQuil and Mucinex in more detail.

NyQuil Overview

NyQuil is a combination ingredient medication intended to help ease the symptoms of a cold or flu and to help you fall asleep.

The sedating ingredient in NyQuil is doxylamine, a sedating antihistamine similar to Benadryl (diphenhydramine).

Aside from doxylamine, the other ingredients in NyQuil are acetaminophen (an analgesic) and dextromethorphan (a cough suppressant).

The NyQuil Severe formula also contains phenylephrine, a nasal decongestant.

NyQuil is a fast-acting medication, and you should feel like effects within 15 to 30 minutes after taking a dose by mouth. Each dose lasts four to six hours.

Mucinex Overview

Mucinex contains guaifenesin, an expectorant.

It helps to thin and loosen mucus secretions, making them easier to expectorate (cough or spit out).

It is commonly referred to as a 'chest decongestant', and can also help reduce post-nasal drip.

Mucinex is a brand name product, and there are a number of 'Mucinex brand' products that contain additional ingredients.

For example, Mucinex Fast-Max Severe Congestion & Cough contains:

  • Guaifenesin (expectorant)
  • Dextromethorphan (cough suppressant)
  • Phenylephrine (nasal decongestant)

If you are simply looking for an expectorant, stick with the original Mucinex product.

NyQuil Vs. Mucinex

As discussed in the above sections, NyQuil and Mucinex are both brand name products that are used to treat symptoms of the cold or flu.

The active ingredient in Mucinex is guaifenesin while NyQuil is a combination ingredient product, containing acetaminophen, dextromethorphan, and doxylamine (NyQuil Severe also contains guaifenesin).

Which product you choose should be based on your symptoms.

If you are only experiencing chest congestion, Mucinex is likely the product for you.

If you have a broader range of symptoms, such as a fever, cough and nasal congestion, NyQuil would be preferred (as long as you only take it at bedtime since it will make you drowsy).

Answer Summary

Mucinex contains a single active ingredient, guaifenesin, an expectorant. NyQuil contains three active ingredients, acetaminophen (analgesic), dextromethorphan (cough suppressant) and doxylamine (sedating antihistamine). NyQuil Severe, another product in the NyQuil family, contains phenylephrine as well.
NyQuil Vs. Mucinex Infographic
References

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions